Hail, Osage
- When
- April 16, 7:01 PM CST
- Where
- Osage County, 6.25 mi WNW of Okesa
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.740, -96.240
Strong to severe thunderstorms developed over northeastern Oklahoma during the evening hours of the 16th, as a cold front moved into the area from the north. The strongest storms produced hail up to ping pong ball size and damaging wind as they moved south across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed over northeastern Oklahoma during the evening hours of the 16th, as a cold front moved into the area from the north. The strongest storms produced hail up to ping pong ball size and damaging wind as they moved south across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 16, 5:54 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 654 PM CDT Sun Apr 16 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Showers/thunderstorms will continue to develop this evening across northeast Oklahoma with IFR conditions likely in the stronger storms. Thunderstorm activity should begin to spread southeast tonight although specific timing for any one location remains problematic. Ceiling heights will generally fall overnight to IFR with patchy fog possible early Monday morning. && .PREV DISCUSSION... /Issued 329 PM CDT Sun Apr 16 2017/ DISCUSSION... I hate to sound like a broken record here, but the forecast thru the beginning of next weekend remains very challenging. Multiple rounds of storms are expected, with round 1 expected tonight into Monday. The next round comes with a front late Wednesday night and Thursday. Finally, a strong upper storm system, with assistance from the pre-existing front, will bring another round of storms and heavy rainfall to the region to close out the week and head into the weekend. The greatest potential for severe weather will be with the Friday-Saturday storm system, but significant run to run inconsistencies regarding important details such as surface features and the track of the upper system itself suggest that the what/when/where can't be answered right now. The morning storm complex left an outflow boundary, which has now become more of a differential heating boundary now from central to northwest OK. The true synoptic front extends east-west across central KS down to an area of low pressure over the northeast TX panhandle. Current thinking is that storms will develop across northwest or north central OK where these boundaries converge this afternoon, and will eventually grow upscale into one or more clusters or complexes that will track east or southeast across the region tonight into Monday. The storms currently across south central OK may be associated with an upper disturbance over TX, but short term guidance suggests this activity will not affect our area. There will be a limited severe wind and hail threat with the storms. Deep layer shear is only marginal for organized severe weather. Pockets of locally heavy rainfall are more likely given moisture availability. Last night's complex did not bring widespread heavy rains, which would suggest that chances for significant flooding appear low with tonight's round. Today's ECMWF run has shifted the surface front and low pressure track farther south today for the Friday-Saturday system, likely due to a shift in the track of the upper system. Details such as this are crucial in determining the type and severity of the storms that will affect our region. On the cool side of the front, bands of locally heavy rains are possible. Still too early to make any declarations. Lacy && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...14 AVIATION...12
Hazardous Weather Outlook National Weather Service Tulsa OK 457 PM CDT Sun Apr 16 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 457 PM CDT Sun Apr 16 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After 8 pm. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After 8 pm. HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After 8 pm. DISCUSSION... Early morning thunderstorms stabilized the atmosphere sufficiently to prevent any thunderstorm development so far this afternoon. A boundary extends from a surface low in the TX panhandle through northwest Oklahoma into southern Kansas. Thunderstorms are expectedto develop along this boundary this evening, potentially organizing into a complex, which will affecting northeast Oklahoma and northwest Arkansas through the overnight hours. The main threats would be damaging winds, hail, and heavy rains, with highest probability for severe storms remaining near the Kansas border. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...Thunderstorm Potential. TUESDAY...No Hazards. WEDNESDAY...Thunderstorm Potential...High Wind Potential. THURSDAY...Thunderstorm Potential. FRIDAY...Thunderstorm Potential...Heavy Rain Potential. SATURDAY...Thunderstorm Potential...High Wind Potential. EXTENDED DISCUSSION... Thunderstorm chances will continue Monday as a cold front pushes slowly south through the area. A more significant storm system will affect the area late in the week with thunderstorm chances increasing by late Wednesday night. The best chance for severe storms looks to be Friday as the main upper level storm moves into the southern Plains. weather.gov/tulsa Contains additional information.
Special Weather Statement National Weather Service Tulsa OK 523 PM CDT SUN APR 16 2017 OKZ060-061-162300- Tulsa OK-Rogers OK- 523 PM CDT SUN APR 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS AND EAST CENTRAL TULSA COUNTIES UNTIL 600 PM CDT... At 523 PM CDT, a strong thunderstorm was located over northeastern Tulsa, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations in or near the path include... Northeastern Tulsa... Owasso... Catoosa... Verdigris... This includes Interstate 44 between mile markers 227 and 234, and between mile markers 241 and 243. LAT...LON 3610 9588 3618 9599 3636 9579 3624 9565 TIME...MOT...LOC 2223Z 229DEG 21KT 3618 9588
Special Weather Statement
National Weather Service Tulsa OK
624 PM CDT SUN APR 16 2017
OKZ054-170015-
Osage OK-
624 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
715 PM CDT...
At 624 PM CDT, strong thunderstorms were located along a line
extending from 6 miles west of Elgin to 4 miles west of Shidler.
Movement was east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Shidler... Elgin...
Grainola... Foraker...
Pearsonia... Eastern Kaw Lake...
Webb City...
LAT...LON 3700 9600 3674 9651 3676 9682 3677 9682
3677 9679 3678 9679 3678 9675 3700 9675
TIME...MOT...LOC 2324Z 267DEG 19KT 3697 9640 3680 9673The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down trees, snapped large tree limbs, and blew down power lines. Several travel trailers were blown over and carports were damaged by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690856, 690857, 690858, 690859, 690860.